Illinois, 2023Excessive Heat in Illinois, August 20 to 25, 2023
August 20 to 25, 2023 · NWS LSX · 17 events in 17 counties and zones
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Although the temperature rarely threatened climatological records, the humidity caused the heat index to reach extreme levels.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Although the temperature rarely threatened climatological records, the humidity caused the heat index to reach extreme levels. The combination of heat and humidity led to several heat related illnesses across the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 20, 5:28 AM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 20, 5:28 AM CST, 4 hours 32 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
628 AM CDT Sun Aug 20 2023
.SHORT TERM... (Through Late Monday Afternoon)
Issued at 345 AM CDT Sun Aug 20 2023
Key Messages:
1) Oppressively hot and humid conditions will close out the weekend
and extend through much of next week. Temperatures and dewpoints
will combine to result in dangerous heat index values.
2) Current indications are that relief will arrive by next weekend
with temperatures returning closer to normal.
Latest analysis shows the strong upper high centered over the
Oklahoma/Kansas border early this morning. The 850mb plane shows a
weak area of convergence along the northern edge of a building mid-
level ridge. Model soundings reflect omega maximized around 5k
feet, extending through approximately 12k feet. A shallow layer
of moisture centered around 15k feet has given rise to scattered/broken
cloud cover over northern MO into southern IL. Radar has occasionally
picked up on isolated showers over far eastern sections of the
CWA. However, it is likely very little (or none) of this was
reaching the ground with it being elevated reflectivity falling
into drier air below. Nonetheless, a sprinkle cannot be entirely
ruled out through approximately 12z this morning as the moisture
erodes.
Surface observations are beginning to prove that dewpoints of 70+
degrees are the reality for what is in store today. As mid-level
ridging continues to strengthen to the southeast, moisture is being
ejected northward into Missouri. The lowest dewpoints are in the
mid-60s in Illinois east of I-55 with mid-70s over central
Missouri. Meanwhile, a weak cold front extends northeast to
southwest through sections of the Upper Midwest with a surface low
near the Kansas/Missouri border. The front slowly drifts southward
today as the low tracks along the boundary which begins to
slow/stall over the area. Moisture pools along and ahead of the
advancing boundary before stagnating.
Dewpoints were initially questioned because of uncertainty with the
depth of mixing. However, a strong capping inversion will keep
mixing heights to between 3-4k feet, which is 1-2k feet lower
than yesterday's guidance. The exception will be far southwestern
sections of the CWA (around Jefferson City), where the surface
wave draws in slightly lower dewpoints (upper 60s) from the west
and southwest. Consequently, slightly lower dewpoints will also be
where temperatures have the best shot at climbing above 100
degrees. HREF shows 70-100 percent of the members reaching 100
along and south of I-70, where the front is most likely to stall
in its southward progress. The question then is just how high
dewpoints will be. This is where the forecast gets disgusting with
90-100 percent of the members show heat index values at or above
105 degrees areawide. Increasing the threshold to 110 degrees
still yields 70-90 percent of the members in close proximity to
the boundary (along I-70) and 50-70 percent of the members
favoring 110 just outside this stretch. As much as it has been
hammered away in the last several days, some of the heat index
values could reach serious levels with latest data peaking heat
index values near 115 in some areas between 20z-23z.
The only change between today and Monday will be the easterly
surface flow generally north of I-70 with a slight drop in
temperatures from Sunday (1-2 degrees). That being said, there is
some guidance that holds dewpoints in the upper 70s with local
readings nearing 80 degrees. While this sounds anomalously high,
even mid to upper 70s will result in heat index values near or
slightly above Sunday's and may even do so over a broader area as
surface moisture of this magnitude covers the entire CWA.
Finally, another point to drive home is that we will be hard-pressed
to find low temperatures cooler than 75 degrees with urban areas in
the upper 70s to perhaps 80 degrees. Not only is heat the number one
killer (over hurricanes, floods and tornadoes), when temperatures
fail to fall far below 80 degrees, the risk is significantly
increased to vulnerable populations and should not be taken lightly
just because the sun is set.
Maples
.LONG TERM... (Monday Night through Saturday)
Issued at 345 AM CDT Sun Aug 20 2023
Heat and humidity will persist deep into next week with the
Excessive Heat Warning continuing through at least Thursday evening.
There are growing trends that heat may even linger through Friday,
which may beg for an extension to the headline in later updates.
Mid/upper level ridging becomes stacked and parks over the region
Tuesday through Wednesday. The upper high peaks around 602 dam in
this timeframe as it centers somewhere in the vicinity of the MO/IA
border. The difference in long range guidance from yesterday is that
the upper ridge begins to show signs of reorienting to the southwest
as it weakens ever-so-slightly (598 dam high) Wednesday night into
Thursday. Mixing heights begin to deepen Tuesday, but the more
significant increase is Wednesday and Thursday. NBM holds high
dewpoints (mid-70s) over the region Tuesday, but begins to lower
values Wednesday and Thursday. That being said, the strong high
remains overhead or in the vicinity of the CWA. Lower dewpoints will
only allow actual air temperatures to rise by another 1-2 degrees
with a great expanse of the area huddled around 100 degrees for
highs each afternoon. Peak heat index values will remain in the 105
to locally 115 degrees territory.
The late week period is where most of the questions lie with the
potential for heat to extend into Friday over parts of the forecast
area and relief in the heat by next weekend. The last couple of runs
of the NBM have trended upward with what was 90s for highs now
inching closer to 100 for another day. This isn't out of the
question, but I do see a fail point as long range guidance is
beginning to suggest that the upper ridge drifts back over the
southern Plains by Friday. Dp/Dt of the GEFS spaghetti plots show
some degree of flattening to the northern periphery of the upper
ridge as an upper level shortwave traverses the Canadian border. Mid-
level flow turns northerly sometime between Friday afternoon and
Friday night, which would determine where how far north the the
warmer pool of air is situated. Though trends have favored warmer
temperatures, there is enough question with spatial distribution to
refrain from an extension to the headline at this time with several
more days to get a better handle on things.
Relief should arrive by next weekend as a surface cold front moves
through the region and surface flow turn northerly. Should this
timing play out, we will see near normal temperatures by Saturday.
Maples
&&
.AVIATION... (For the 12z TAFs through 12z Monday Morning)
Issued at 622 AM CDT Sun Aug 20 2023
Broken mid to high clouds line up west to east along a boundary
that stretches across northern Missouri into west-central
Illinois. While cloud bases are VFR, surface observations show
patchy MVFR fog that could briefly affect KUIN through 13z.
Otherwise, VFR will persist with light and variable surface flow
through much of the period.
Maples
&&
.CLIMATE...
Issued at 225 PM CDT Sat Aug 19 2023
Table of record high temperatures for our climate locations:
Sun 8/20 Mon 8/21 Tue 8/22 Wed 8/23 Thu 8/24
St Louis 104 (1962) 104 (2003) 103 (1936) 102 (1947) 103 (1947)
Columbia 102 (2003) 105 (2003) 104 (1936) 103 (1936) 105 (1936)
Quincy 104 (1936) 102 (1947) 103 (1936) 103 (1947) 109 (1936)
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Excessive Heat Warning from noon today to 10 PM CDT Thursday for
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis
MO-Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint
Charles MO-Saint Francois MO-Saint Louis City MO-Saint
Louis MO-Sainte Genevieve MO-Shelby MO-Warren MO-Washington
MO.
IL...Excessive Heat Warning from noon today to 10 PM CDT Thursday for
Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-
Greene IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe
IL-Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-
Washington IL.
&&
WFO LSXHazardous weather outlook, Aug 20, 2:58 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
358 AM CDT Sun Aug 20 2023
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210900-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
358 AM CDT Sun Aug 20 2023
This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and tonight.
Dangerous heat is expected today. Temperatures and dewpoints will
combine to result in widespread heat index values between 105-110
degrees. Urban and surbaban areas could peak at 110-115 degrees. An
Excessive Heat Warning goes into effect today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Dangerous heat is expected to extend through at least Thursday. Peak
heat index values will reach 105 or higher over the area. An Excessive
Heat Warning will continue through Thursday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Maples
Excessive Heat, Adams
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Adams forecast zone
- Reported by
- ASOS
- Coordinates
- 39.988, -91.188 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region. The Quincy Airport reached a peak heat index of 116 on the 23rd.
Excessive Heat, Bond
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Bond forecast zone
- Reported by
- ASOS
- Coordinates
- 38.887, -89.436 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Brown
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Brown forecast zone
- Reported by
- ASOS
- Coordinates
- 39.962, -90.750 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Calhoun
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Calhoun forecast zone
- Reported by
- ASOS
- Coordinates
- 39.169, -90.667 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Clinton
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Clinton forecast zone
- Reported by
- ASOS
- Coordinates
- 38.607, -89.422 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Fayette
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Fayette forecast zone
- Reported by
- ASOS
- Coordinates
- 39.000, -89.024 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Greene
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Greene forecast zone
- Reported by
- ASOS
- Coordinates
- 39.356, -90.390 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Jersey
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Jersey forecast zone
- Reported by
- ASOS
- Coordinates
- 39.086, -90.357 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Macoupin
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Macoupin forecast zone
- Reported by
- ASOS
- Coordinates
- 39.261, -89.924 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Madison
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Madison forecast zone
- Reported by
- ASOS
- Coordinates
- 38.830, -89.905 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Marion
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Marion forecast zone
- Reported by
- ASOS
- Coordinates
- 38.650, -88.919 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Monroe
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Monroe forecast zone
- Reported by
- ASOS
- Coordinates
- 38.279, -90.177 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Montgomery
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Montgomery forecast zone
- Reported by
- ASOS
- Coordinates
- 39.231, -89.479 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Pike
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Pike forecast zone
- Reported by
- ASOS
- Coordinates
- 39.623, -90.886 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, Randolph
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Randolph forecast zone
- Reported by
- ASOS
- Coordinates
- 38.052, -89.825 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
Excessive Heat, St. Clair
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- St. Clair forecast zone
- Reported by
- ASOS
- Coordinates
- 38.470, -89.928 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region. The Cahokia Airport reached a peak heat index of 122 on the 20th.
Excessive Heat, Washington
- When
- August 20, 10:00 AM CST to August 25, 8:00 PM CST
- Where
- Washington forecast zone
- Reported by
- ASOS
- Coordinates
- 38.352, -89.410 (the zone’s center; the record gives no point)
A period of very hot and extremely humid weather began on Sunday, August 20 and lasted through Friday, August 25. Heat index values climbed to 110 to 120 degrees each day as measured by numerous reporting sites across the region.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Missouri, August 20 to 25, 202387 injured · 29 events
- Debris Flow and Flood in Nevada, August 20 to 22, 2023$501,000 · 84 kt wind · 8 events
- Dust Storm and High Wind in Arizona, August 20, 2023$75,000 · 60 kt wind · 6 events
- Excessive Heat and Heat in Tennessee, August 20 to 31, 202348 events
- Excessive Heat and Heat in Mississippi, August 20 to 26, 202346 events
- Excessive Heat in Indiana, August 20 to 25, 202337 events
- Excessive Heat in Illinois, August 20 to 25, 202335 events
- Flash Flooding in California, August 20 to 21, 202333 events
- Excessive Heat in Kentucky, August 20 to 25, 202322 events
- Excessive Heat and Heat in Arkansas, August 20 to 26, 202321 events
- Lightning Strike in Florida, August 20, 2023$25,000 · 1 event
- Excessive Heat in Illinois, August 20 to 25, 202319 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143311, 1143312, 1143313, 1143314, 1143315, 1143316, 1143317, 1143318, 1143319, 1143320, 1143321, 1143322, 1143323, 1143324, 1143325, 1143326, 1143327.